March  2013, 12(2): 939-955. doi: 10.3934/cpaa.2013.12.939

Weak solutions for generalized large-scale semigeostrophic equations

1. 

School of Engineering and Science, Jacobs University, 28759 Bremen, Germany

Received  October 2011 Published  September 2012

We prove existence, uniqueness and continuous dependence on initial data of global weak solutions to the generalized large-scale semigeostrophic equations with periodic boundary conditions. This family of Hamiltonian balance models for rapidly rotating shallow water includes the $L_1$ model derived by R. Salmon in 1985 and its 2006 generalization by the second author. The analysis is based on the vorticity formulation of the models supplemented by a nonlinear velocity-vorticity relation. The results are fundamentally due to the conservation of potential vorticity. While classical solutions are known to exist provided the initial potential vorticity is positive---a condition which is already implicit in the formal derivation of balance models, we can assert the existence of weak solutions only under the slightly stronger assumption that the potential vorticity is bounded below by $\sqrt{5}-2$ times the equilibrium potential vorticity. The reason is that the nonlinearities in the potential vorticity inversion are felt more strongly when working in weaker function spaces. Another manifestation of this effect is that point-vortex solutions are not supported by the model even in the special case when the potential vorticity inversion gains three derivatives in spaces of classical functions.
Citation: Mahmut Çalik, Marcel Oliver. Weak solutions for generalized large-scale semigeostrophic equations. Communications on Pure and Applied Analysis, 2013, 12 (2) : 939-955. doi: 10.3934/cpaa.2013.12.939
References:
[1]

M. Abramowitz and I. A. Stegun, "Handbook of Mathematical Functions With Formulas, Graphs, and Mathematical Tables,'' tenth edition, Dover, New York, 1972.

[2]

R. A. Adams and J. J. F Fournier, "Sobolev Spaces,'' second edition, Elsevier, Oxford, 2003.

[3]

C. Bardos, Existence et unicité de la solution de l'équation d'Euler en dimension deux, J. Math. Anal. and Appl., 40 (1972), 769-790.

[4]

Y.-Z. Chen and L.-C. Wu, "Second Order Elliptic Equations and Elliptic Systems,'' AMS, Providence, RI, 1998.

[5]

M. Çalık, M. Oliver and S. Vasylkevych, Global well-posedness for the generalized large-scale semigeostrophic equations, Arch. Ration. Mech. An., accepted for publication, 2012.

[6]

C. R. Doering, J. D. Gibbon and C. D. Levermore, Weak and strong solutions of the complex Ginzburg-Landau equation, Phys. D, 71 (1994), 285-318. doi: 10.1016/0167-2789(94)90150-3.

[7]

D. Gilbarg and N. S. Trudinger, "Elliptic Partial Differential Equations of Second Order,'' Springer-Verlag, Berlin-Heidelberg-New York-Tokyo, 1983.

[8]

D. D. Holm, Fluctuation effects on 3D Lagrangian mean and Eulerian mean fluid motion, Phys. D, 133 (1999), 215-269. doi: 10.1016/S0167-2789(99)00093-7.

[9]

D. D. Holm, J. E. Marsden and T. S. Ratiu, Euler-Poincaré equations and semidirect products with applications to continuum theories, Adv. in Math., 137 (1998), 1-81. doi: 10.1006/aima.1998.1721.

[10]

E. Hopf, Elementare Bemerkungen über die Lösungen partieller Differentialgleichungen zweiter Ordnung vom elliptischen Typus, Sitzungsber. d. Preuss. Acad. Wiss., 19 (1927), 147-152.

[11]

C. D. Levermore, M. Oliver and E. S. Titi, Global well-posedness for models of shallow water in a basin of varying bottom, Indiana Univ. Math. J., 45 (1996), 479-510.

[12]

J. Marsden and S. Shkoller, Global well-posedness for the Lagrangian averaged Navier-Stokes (LANS-$\alpha$) equations on bounded domains, Phil. Trans R. Soc Lond. A, 359 (2001), 1449-1468. doi: 10.1098/rsta.2001.0852.

[13]

M. Oliver, Variational asymptotics for rotating shallow water near geostrophy: A transformational approach, J. Fluid Mech., 551 (2006), 197-234. doi: 10.1017/S0022112005008256.

[14]

M. Oliver and S. Shkoller, The vortex blob method as a second-grade non-Newtonian fluid, Comm. in Part. Diff. Eq., 26 (2001), 295-314.

[15]

M. Oliver and S. Vasylkevych, Hamiltonian formalism for models of rotating shallow water in semigeostrophic scaling, Discr. Cont. Dyn. Sys., 31 (2011), 827-846. doi: 10.3934/dcds.2011.31.827.

[16]

M. Oliver and S. Vasylkevych, Generalized LSG models with varying Coriolis parameter,, Geophys. Astrophys. Fluid Dyn., (). 

[17]

R. Salmon, New equations for nearly geostrophic flow, J. Fluid Mech., 153 (1985), 461-477. doi: 10.1017/S0022112085001343.

[18]

V. I. Yudovich, Some bounds for solutions of elliptic equations, Amer. Math. Soc. Transl. Ser. 2, Vol. 56 (1966); previously in Mat. Sb. (N.S.), 59 (1962), suppl. 229-244 (in Russian).

[19]

V. I. Yudovich, Non-stationary flow of an ideal incompressible liquid, Zh. Vychisl. Mat. i Mat. Fiz., 6 (1963), 1032-1066.

show all references

References:
[1]

M. Abramowitz and I. A. Stegun, "Handbook of Mathematical Functions With Formulas, Graphs, and Mathematical Tables,'' tenth edition, Dover, New York, 1972.

[2]

R. A. Adams and J. J. F Fournier, "Sobolev Spaces,'' second edition, Elsevier, Oxford, 2003.

[3]

C. Bardos, Existence et unicité de la solution de l'équation d'Euler en dimension deux, J. Math. Anal. and Appl., 40 (1972), 769-790.

[4]

Y.-Z. Chen and L.-C. Wu, "Second Order Elliptic Equations and Elliptic Systems,'' AMS, Providence, RI, 1998.

[5]

M. Çalık, M. Oliver and S. Vasylkevych, Global well-posedness for the generalized large-scale semigeostrophic equations, Arch. Ration. Mech. An., accepted for publication, 2012.

[6]

C. R. Doering, J. D. Gibbon and C. D. Levermore, Weak and strong solutions of the complex Ginzburg-Landau equation, Phys. D, 71 (1994), 285-318. doi: 10.1016/0167-2789(94)90150-3.

[7]

D. Gilbarg and N. S. Trudinger, "Elliptic Partial Differential Equations of Second Order,'' Springer-Verlag, Berlin-Heidelberg-New York-Tokyo, 1983.

[8]

D. D. Holm, Fluctuation effects on 3D Lagrangian mean and Eulerian mean fluid motion, Phys. D, 133 (1999), 215-269. doi: 10.1016/S0167-2789(99)00093-7.

[9]

D. D. Holm, J. E. Marsden and T. S. Ratiu, Euler-Poincaré equations and semidirect products with applications to continuum theories, Adv. in Math., 137 (1998), 1-81. doi: 10.1006/aima.1998.1721.

[10]

E. Hopf, Elementare Bemerkungen über die Lösungen partieller Differentialgleichungen zweiter Ordnung vom elliptischen Typus, Sitzungsber. d. Preuss. Acad. Wiss., 19 (1927), 147-152.

[11]

C. D. Levermore, M. Oliver and E. S. Titi, Global well-posedness for models of shallow water in a basin of varying bottom, Indiana Univ. Math. J., 45 (1996), 479-510.

[12]

J. Marsden and S. Shkoller, Global well-posedness for the Lagrangian averaged Navier-Stokes (LANS-$\alpha$) equations on bounded domains, Phil. Trans R. Soc Lond. A, 359 (2001), 1449-1468. doi: 10.1098/rsta.2001.0852.

[13]

M. Oliver, Variational asymptotics for rotating shallow water near geostrophy: A transformational approach, J. Fluid Mech., 551 (2006), 197-234. doi: 10.1017/S0022112005008256.

[14]

M. Oliver and S. Shkoller, The vortex blob method as a second-grade non-Newtonian fluid, Comm. in Part. Diff. Eq., 26 (2001), 295-314.

[15]

M. Oliver and S. Vasylkevych, Hamiltonian formalism for models of rotating shallow water in semigeostrophic scaling, Discr. Cont. Dyn. Sys., 31 (2011), 827-846. doi: 10.3934/dcds.2011.31.827.

[16]

M. Oliver and S. Vasylkevych, Generalized LSG models with varying Coriolis parameter,, Geophys. Astrophys. Fluid Dyn., (). 

[17]

R. Salmon, New equations for nearly geostrophic flow, J. Fluid Mech., 153 (1985), 461-477. doi: 10.1017/S0022112085001343.

[18]

V. I. Yudovich, Some bounds for solutions of elliptic equations, Amer. Math. Soc. Transl. Ser. 2, Vol. 56 (1966); previously in Mat. Sb. (N.S.), 59 (1962), suppl. 229-244 (in Russian).

[19]

V. I. Yudovich, Non-stationary flow of an ideal incompressible liquid, Zh. Vychisl. Mat. i Mat. Fiz., 6 (1963), 1032-1066.

[1]

Igor Chueshov, Irena Lasiecka. Existence, uniqueness of weak solutions and global attractors for a class of nonlinear 2D Kirchhoff-Boussinesq models. Discrete and Continuous Dynamical Systems, 2006, 15 (3) : 777-809. doi: 10.3934/dcds.2006.15.777

[2]

Xiaoyu Chen, Jijie Zhao, Qian Zhang. Global existence of weak solutions for the 3D axisymmetric chemotaxis-Navier-Stokes equations with nonlinear diffusion. Discrete and Continuous Dynamical Systems, 2022  doi: 10.3934/dcds.2022062

[3]

John W. Barrett, Endre Süli. Existence of global weak solutions to Fokker-Planck and Navier-Stokes-Fokker-Planck equations in kinetic models of dilute polymers. Discrete and Continuous Dynamical Systems - S, 2010, 3 (3) : 371-408. doi: 10.3934/dcdss.2010.3.371

[4]

Yuming Chu, Yihang Hao, Xiangao Liu. Global weak solutions to a general liquid crystals system. Discrete and Continuous Dynamical Systems, 2013, 33 (7) : 2681-2710. doi: 10.3934/dcds.2013.33.2681

[5]

Zhenhua Guo, Mina Jiang, Zhian Wang, Gao-Feng Zheng. Global weak solutions to the Camassa-Holm equation. Discrete and Continuous Dynamical Systems, 2008, 21 (3) : 883-906. doi: 10.3934/dcds.2008.21.883

[6]

Michael Röckner, Rongchan Zhu, Xiangchan Zhu. A remark on global solutions to random 3D vorticity equations for small initial data. Discrete and Continuous Dynamical Systems - B, 2019, 24 (8) : 4021-4030. doi: 10.3934/dcdsb.2019048

[7]

Xia Huang. Stable weak solutions of weighted nonlinear elliptic equations. Communications on Pure and Applied Analysis, 2014, 13 (1) : 293-305. doi: 10.3934/cpaa.2014.13.293

[8]

Scott Nollet, Frederico Xavier. Global inversion via the Palais-Smale condition. Discrete and Continuous Dynamical Systems, 2002, 8 (1) : 17-28. doi: 10.3934/dcds.2002.8.17

[9]

Piotr Fijałkowski. A global inversion theorem for functions with singular points. Discrete and Continuous Dynamical Systems - B, 2018, 23 (1) : 173-180. doi: 10.3934/dcdsb.2018011

[10]

Shijin Ding, Boling Guo, Junyu Lin, Ming Zeng. Global existence of weak solutions for Landau-Lifshitz-Maxwell equations. Discrete and Continuous Dynamical Systems, 2007, 17 (4) : 867-890. doi: 10.3934/dcds.2007.17.867

[11]

Hafedh Bousbih. Global weak solutions for a coupled chemotaxis non-Newtonian fluid. Discrete and Continuous Dynamical Systems - B, 2019, 24 (2) : 907-929. doi: 10.3934/dcdsb.2018212

[12]

Shihui Zhu. Existence and uniqueness of global weak solutions of the Camassa-Holm equation with a forcing. Discrete and Continuous Dynamical Systems, 2016, 36 (9) : 5201-5221. doi: 10.3934/dcds.2016026

[13]

Jonatan Lenells. Weak geodesic flow and global solutions of the Hunter-Saxton equation. Discrete and Continuous Dynamical Systems, 2007, 18 (4) : 643-656. doi: 10.3934/dcds.2007.18.643

[14]

Bo Su and Martin Burger. Global weak solutions of non-isothermal front propagation problem. Electronic Research Announcements, 2007, 13: 46-52.

[15]

Zhen Lei, Yi Zhou. BKM's criterion and global weak solutions for magnetohydrodynamics with zero viscosity. Discrete and Continuous Dynamical Systems, 2009, 25 (2) : 575-583. doi: 10.3934/dcds.2009.25.575

[16]

Bernard Ducomet, Eduard Feireisl, Hana Petzeltová, Ivan Straškraba. Global in time weak solutions for compressible barotropic self-gravitating fluids. Discrete and Continuous Dynamical Systems, 2004, 11 (1) : 113-130. doi: 10.3934/dcds.2004.11.113

[17]

Chien-Hong Cho, Marcus Wunsch. Global weak solutions to the generalized Proudman-Johnson equation. Communications on Pure and Applied Analysis, 2012, 11 (4) : 1387-1396. doi: 10.3934/cpaa.2012.11.1387

[18]

Kristian Moring, Christoph Scheven, Sebastian Schwarzacher, Thomas Singer. Global higher integrability of weak solutions of porous medium systems. Communications on Pure and Applied Analysis, 2020, 19 (3) : 1697-1745. doi: 10.3934/cpaa.2020069

[19]

Cheng He, Changzheng Qu. Global weak solutions for the two-component Novikov equation. Electronic Research Archive, 2020, 28 (4) : 1545-1562. doi: 10.3934/era.2020081

[20]

Fanqin Zeng, Yu Gao, Xiaoping Xue. Global weak solutions to the generalized mCH equation via characteristics. Discrete and Continuous Dynamical Systems - B, 2021  doi: 10.3934/dcdsb.2021229

2020 Impact Factor: 1.916

Metrics

  • PDF downloads (76)
  • HTML views (0)
  • Cited by (2)

Other articles
by authors

[Back to Top]